Minnesota, 2025

Hail and Damaging Winds in Minnesota, June 20, 2025

June 20, 2025 · NWS MPX · 5 events in 3 counties and zones

Two strong storms tracked southeast during the early morning hours of Wednesday, June 20th. The northern storm followed I-94 and mainly produced thunderstorm wind damage, while the southern storm dropped large hail in far northeastern Chippewa county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Two strong storms tracked southeast during the early morning hours of Wednesday, June 20th. The northern storm followed I-94 and mainly produced thunderstorm wind damage, while the southern storm dropped large hail in far northeastern Chippewa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 12:01 AM CST, 39 minutes earlier. Its key messages:

  • Thunderstorms likely tonight into Friday morning, with a few severe thunderstorms possible.
  • Severe thunderstorms likely across northern Minnesota and Wisconsin late Friday night, still uncertain how far south the risk may extend into central Minnesota and west central Wisconsin.
  • Hot and very humid this weekend with heat indices above 100 degrees. Extreme Heat Watches and Warnings are in effect.
  • The active weather pattern continues next week with the potential for heavy rain.
Area forecast discussion, Jun 20, 12:01 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
101 AM CDT Fri Jun 20 2025

.KEY MESSAGES...

- Thunderstorms likely tonight into Friday morning, with a few
  severe thunderstorms possible.

- Severe thunderstorms likely across northern Minnesota and
  Wisconsin late Friday night, still uncertain how far south the
  risk may extend into central Minnesota and west central Wisconsin.

- Hot and very humid this weekend with heat indices above 100
  degrees. Extreme Heat Watches and Warnings are in effect.

- The active weather pattern continues next week with the
  potential for heavy rain.

&&

.DISCUSSION...
Issued at 343 PM CDT Thu Jun 19 2025

A few showers and thunderstorms passed across western Wisconsin
earlier today, but since satellite imagery indicates just fair
wx cu at the moment. Temperatures are exceeding forecast values
today across west central MN with widespread 90s in the typical
warm areas, but quite impressive 97 and 95 degree readings in
Madison and Canby, respectively, at 3 PM. That will be a sign of
things to come in the next few days.

So far there have been no signs of renewed convective
development, but weak ripples in the mid levels combined with
increasing instability could spark a few thunderstorms later
this afternoon and early evening north of I-94. The main round
will come overnight as a strengthening 40-50 kt LLJ feeds a
complex of storms originating over southwestern ND this
afternoon. This complex will track east across southern ND, then
dive southeast along I-94 overnight. Moderately steep mid level
lapse rates (6-7 C/km) and 40-50 kts of deep layer shear could
give enough support for a few severe storms capable of large
hail and damaging winds. Strong moisture transport with the LLJ
impinging on the cluster of storms could result in some
backbuilding and heavy rainfall, but overall the complex will
be fairly progressive, reaching western Wisconsin by early
Friday morning. The LLJ will veer to the east and the remaining
convection will exit to southern WI by mid to late morning.

Behind the complex, a surface front/residual outflow will be
reinforced along or just south of I-94 and an impressive
temperature gradient should materialize by afternoon. Southeast
flow will keep highs generally in the mid 80s northeast of the
boundary, but the heat wave will begin building north into
southwestern MN. It's already in the upper 90s today in parts of
western MN, so it may reach 100 tomorrow as 925 mb temps
exceeding 30C begin to arrive. Potential of this would increase
if southeast winds become more south and downsloping aid in the
heating. Dew points near the front will surge into the mid 70s
by afternoon but could mix down into the 60s in southwestern MN
where the best mixing and hottest temps are forecast. Upgraded
the Extreme Heat Watch to a warning beginning Friday along and
south of the MN River, with a Heat Advisory buffering that to
the east where the combination of lower temperatures but higher
dew points could still result in heat indices near 100.

By Friday afternoon, a redevelopment of the LLJ should occur
and will strengthen markedly to 50-60 kts Friday night. The nose
of the jet will focus across central or northern MN. In
addition, as the hot and humid airmass begins to work in, 700 mb
temperatures could exceed +15C as early as late Friday
afternoon south of I-94 and greater than +18C area wide by
early Saturday morning. Not only does this point to significant
capping (+12C at 700 mb is a typical subjective isotherm to
determine if convection is supported or suppressed), but +18C would
be one of the hottest readings on record in the MPX sounding
climatological record. With the nose of the LLJ to the north and
unfavorable 700 mb temperatures across the southern half or two
thirds of MN, the better bet is for any thunderstorm
development to remain across northern MN Friday night. If an
intense MCS can develop and track eastward on the periphery of
the ridge, there's an outside chance it can penetrate deeper
into the more unfavorable area, but chances remain quite high
the southern end of it will remain north of I-94.

The airmass set for this weekend is quite impressive. The
strength of the ridge across the Ohio Valley will lead to
climatologically extreme heights and temperatures aloft across
parts of the Great Lakes and Upper Midwest. 850 mb temperatures
are expected to reach +25 to +27C with 925 mb temps of +28C to
+32C. This type of airmass will support highs in the mid 90s to
mid 100s. NBM highs have been running too cool, with some areas
below the NBM 5th percentile Saturday and Sunday. This is
likely due to bias correction from the last few weeks which
largely experienced anomalously cold temperatures. Forecast
soundings indicate mixing will be better than earlier expected
with gusts of 25 to 35 kts. This, combined with very hot air
aloft, points to the likelihood that temperatures could reach
what 850 and 925 mb temps suggest with dew points likely a bit
lower than what has been forecast. Increased highs to the mid to
upper 90s Saturday, with low to mid 100s out toward Madison.
Heat indices are still forecast to range from 105 to 110. The
watch was also upgraded to a warning across much of the rest of
the area beginning Saturday. Kept the watch going for portions
of western WI and central MN where slightly cooler temps could
lead to sub-warning heat indices, but even these areas will
probably be upgraded in the future.

Gusty winds Saturday night with dew points remaining in the
upper 60s to lower 70s will keep low temperatures well into the
70s or even low 80s. One thing to watch will be an approaching
front from the west as a shortwave progresses northeast across
the Plains. Some guidance bring the front into western MN at
least for a time Saturday night before retreating back to the
west early Sunday. Sunday shoudn't be quite as hot with the
intense bubble of hot air modifying some from Saturday, but
another day with heat indices around 105 is likely.

A cold front will push through Sunday night as a shortwave
breaks down the northwestern portion of the large ridge. The
ridge will keep southwest flow over the Plains and Upper Midwest
and won't allow the front to stray too far southeast. Continued
moisture advection along the boundary and favorable jet
dynamics will mean repeated rounds of showers and thunderstorms
early next week. There is some uncertainty where the boundary
will stall, but generally southern/eastern MN and WI southward
stand the best chance at heavy rainfall totals through midweek.
If the ridge is a bit stronger than forecast, then this could
shift northwest some. One thing that seems more certain will be
a significant cool down, especially with post frontal showers
and storms next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 101 AM CDT Fri Jun 20 2025

Storms have developed and expanded across much of the area since
04Z. They will be moving east and should exit east central MN
around 12Z. Lots of instability and a strong low level jet are
evident, among other factors for the storms. After the storms,
MVFR ceilings look to be a good bet for a few hours, until
midday Friday. Friday afternoon looks dry with strong capping in
place.

KMSP...High confidence in strong storms getting to MSP after
07Z, per radar trends and recent CAMs. Fortunately, these
should clear out by 12z, with only the beginning of the morning
push being impacted. After the storms, MVFR ceilings look likely
but confidence on this is only medium.

/OUTLOOK FOR KMSP/
SAT-SUN...VFR. Wind SW 10-20G20-30kts.
MON...MVFR/RA likely, chc IFR/TSRA. Wind W-NW 10-20kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for Douglas-Freeborn-Morrison-Todd.
     Extreme Heat Warning from noon Saturday to 9 PM CDT Sunday for
     Anoka-Benton-Carver-Chisago-Dakota-Goodhue-Hennepin-
     Isanti-Kanabec-Kandiyohi-Le Sueur-McLeod-Meeker-Mille
     Lacs-Pope-Ramsey-Rice-Scott-Sherburne-Sibley-Stearns-
     Steele-Stevens-Swift-Waseca-Washington-Wright.
     Heat Advisory from 2 PM this afternoon to noon CDT Saturday
     for Freeborn-Kandiyohi-Le Sueur-McLeod-Meeker-Sibley-
     Stevens-Swift-Waseca.
     Extreme Heat Warning from noon today to 9 PM CDT Sunday for
     Blue Earth-Brown-Chippewa-Faribault-Lac Qui Parle-Martin-
     Nicollet-Redwood-Renville-Watonwan-Yellow Medicine.
WI...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for Barron-Chippewa-Dunn-Eau Claire-Pepin-Rusk.
     Extreme Heat Warning from noon Saturday to 9 PM CDT Sunday for
     Pierce-Polk-St. Croix.

&&

DISCUSSION...Borghoff
AVIATION...TDK
Hazardous weather outlook, Jun 19, 2:48 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Thu Jun 19 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
348 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms are possible overnight, primarily
along and north of Interstate 94. Large hail is the primary
threat. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Extreme heat is expected beginning Friday across southwestern
Minnesota, expanding across the remainder of the area Saturday and
Sunday. Heat indices of 105 to 110 degrees are likely during the
afternoon. In addition, low temperatures will be in the mid 70s
to lower 80s, providing little relief from the heat.

Complexes of thunderstorms Friday night will be confined mostly to
northern Minnesota. However, some storms may impact parts of
central Minnesota and northwest Wisconsin. Large hail and damaging
winds would be possible.

Multiple rounds of thunderstorms are likely next week, with the
potential for heavy rain and flooding where thunderstorms train
over the same areas. The threat is highest from southern
Minnesota into western Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed overnight.

Borghoff

In the hours before

Local storm report, Jun 19, 7:28 PM CST, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
828 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Hail             5 NNE Plum City         44.70N 92.17W
06/19/2025  M1.50 Inch       Pierce             WI   Emergency Mngr

&&

TDH
Special weather statement, Jun 19, 9:27 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1027 PM CDT Thu Jun 19 2025

MNZ047-200415-
Stevens MN-
1027 PM CDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT STEVENS COUNTY UNTIL 1115 PM
CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm
near Chokio, or 15 miles west of Morris, moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Fish Lake, Chokio, Alberta, Lake Hattie, Morris Airport, Morris
  and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4576 9621 4551 9575 4541 9575 4541 9610
      4551 9624 4559 9624 4559 9625 4576 9625
TIME...MOT...LOC 0327Z 309DEG 28KT 4563 9622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 19, 10:33 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1133 PM CDT Thu Jun 19 2025

MNZ056-200515-
Chippewa MN-
1133 PM CDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHIPPEWA COUNTY
UNTIL 1215 AM CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Montevideo, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

The strong thunderstorm will be near...
  Clara City around 1205 AM CDT.

Other locations impacted by this strong thunderstorm include Gluek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4515 9558 4506 9525 4489 9525 4489 9548
      4502 9579 4515 9570
TIME...MOT...LOC 0433Z 296DEG 30KT 4508 9567

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 19, 11:50 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1250 AM CDT Fri Jun 20 2025

MNZ041-200630-
Douglas MN-
1250 AM CDT Fri Jun 20 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DOUGLAS
COUNTY UNTIL 130 AM CDT...

At 1250 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 27 miles north of Evansville to 28
miles north of Donnelly, or extending from 39 miles northwest of
Alexandria to 37 miles northwest of Morris, moving southeast at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

The strong thunderstorm will be near...
  Evansville around 120 AM CDT.
  Brandon around 125 AM CDT.

Other locations impacted by this strong thunderstorm include Melby
and Millerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4611 9542 4594 9558 4584 9576 4593 9576
      4593 9577 4611 9577
TIME...MOT...LOC 0550Z 312DEG 31KT 4638 9581 4619 9596 4607 9621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 20, 12:19 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
119 AM CDT Fri Jun 20 2025

WIZ016-200700-
Rusk WI-
119 AM CDT Fri Jun 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RUSK COUNTY UNTIL
2 AM CDT...

At 119 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hawkins, or 12 miles northeast of Ladysmith, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

The strong thunderstorm will be near...
  Hawkins around 135 AM CDT.

Other locations impacted by this strong thunderstorm include Glen
Flora and Ingram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4564 9081 4556 9068 4538 9068 4538 9083
      4553 9103 4564 9088
TIME...MOT...LOC 0618Z 313DEG 26KT 4556 9089

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 12:36 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
136 AM CDT Fri Jun 20 2025

MNZ041-200730-
Douglas MN-
136 AM CDT Fri Jun 20 2025

...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS COUNTY UNTIL 230 AM
CDT...

At 136 AM CDT, Doppler radar was tracking a strong thunderstorm over
Brandon, or 14 miles northwest of Alexandria, moving southeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

The strong thunderstorm will be near...
  Brandon and Evansville around 140 AM CDT.
  Alexandria around 200 AM CDT.

Other locations impacted by this strong thunderstorm include
Garfield, Alexandria Airport, Forada and Nelson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4603 9577 4611 9567 4611 9553 4591 9514
      4576 9514 4576 9548 4591 9576 4593 9576
      4593 9577
TIME...MOT...LOC 0636Z 305DEG 27KT 4599 9563

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Fargo/Grand Forks radar (KMVX), 209 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
June 20, 12:40 AM CST
Where
Douglas County, 2.4 mi W of Evansville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.000, -95.730

Thunderstorm wind gust of 62 mph measured by MNDOT RWIS.

Thunderstorm Wind, Douglas

When
June 20, 1:04 AM CST
Where
Douglas County, 0.48 mi E of (Axn)chndlr Fld Alxn
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.870, -95.390

Thunderstorm wind gust of 70 mph measured at Chandler Field.

Thunderstorm Wind, Douglas

When
June 20, 1:04 AM CST to 1:07 AM CST
Where
Douglas County, 0.69 mi N of Alexandria
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.890, -95.380

Thunderstorm wind gust estimated at 65 mph downed several trees in Alexandria.

Thunderstorm Wind, Stearns

When
June 20, 1:49 AM CST
Where
Stearns County, 0.69 mi S of Sauk Centre Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
45.710, -94.930

Thunderstorm wind gust of 66 mph measured at the Sauk Centre airport.

Hail, Chippewa

When
June 20, 2:40 AM CST to 2:43 AM CST
Where
Chippewa County, 14.38 mi NNE of Clara City
Measured
1 in hail
Reported by
Public
Coordinates
45.140, -95.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277075, 1277078, 1277083, 1277088, 1277090.